Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Pyridostigm and hyperness

09/02/2008

Question:

I have been on Pyridostigm for almost a year, have increased dose once started with 2pills a day and now 3 a day. Overall ok on it but i have noticed I am so hyper on some days. Almost like taking sudafed or cold medicine. I have hard time concentrating, talk a mile a minute, is there some type of speed inhancer in this medicine. It really makes me feel like I drank two cups of coffee and I never have drank coffee for that specific reason. Co-workers have noticed it too.

Answer:

Technically, pyridostigmine should not have significant central nervous system effect. The increased acetylcholine in your peripheral system usually does not translate into increased acetylcholine in your central nervous system, especially without also having significant other cholinergic effect (increased salivation, increased sweating, increased lacrimation, increased bowel movements and diarrhea, etc). Although related to the anti-dementia drugs, like Aricept, the peripheral acetylcholinesterase inhibitors have poor crossing of the blood-brain barrier so it really would require high doses. This is why pyridostigmine is not used for dementia treatment. One possibility is that you actually have more energy from the pyridostigmine and this has translated into feeling better and "moving a mile a minute." Perhaps you had just gotten use to not having any energy and now you do. Or perhaps there is another reason, such as an underlying hyperactivity disorder or hypomania/mania that may be unrelated. Anecdotally, I have only had one patient report any central side effect from the pyridostigmine, but he told me he felt sleepy on the drug. I still remain skeptical at this point that there is any central nervous system effect. I would talk about it with your doctor.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati